Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

June 10, 2021Newberry County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 10, 2021, 4:40 PM EDT for Newberry County, South Carolina. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2021, 4:40 PM EDT (20:40 UTC)
Expired
Jun 10, 2021, 5:15 PM EDT
In force
35 min
Issued by
NWS Columbia, SC

County Newberry County, SC

The radar

The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 4:48 PM EDTTSTM WND DMG1 Nw Newberry, SCCITY OF NEWBERRY MAYOR REPORTED SMALL LIMBS DOWN CAUSING POWER OUTAGE NEAR NEWBERRY COLLEGE.
Jun 10, 4:55 PM EDTHAIL 0.251 Sw Newberry, SCPUBLIC REPORT OF PEA SIZED HAIL IN DOWNTOWN NEWBERRY.
Jun 10, 5:15 PM EDTTSTM WND DMG7 Ne Peak, SCSC HIGHWAY PATROL REPORTED TREE DOWN AT LANDIS ROAD AND SC213. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WWUS82 KCAE 102040
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
440 PM EDT Thu Jun 10 2021
 
SCZ020-021-027-028-102115-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-
440 PM EDT Thu Jun 10 2021

...Strong Thunderstorms Will Impact Portions of southwestern
Fairfield...north central Lexington...eastern Newberry and
northwestern Richland Counties Until 515 PM EDT....

At 439 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Newberry County Airport, or over Newberry,
moving east at 35 mph.

  HAZARD...gusty winds 40 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
Newberry, VC Summer Nuclear Station, Prosperity, Monticello, Newberry
County Airport, Jenkinsville, Blair, Newberry College, Chapin, Little
Mountain, Pomaria, Silverstreet, Peak, Newberry County Detention
Center, US-176 and SC-34 Crossroads, White Rock, Mid-
Carolina High School, Bush River Fire Station and Enoree Ranger
District Office.

This includes Interstate 26 between mile markers 63 and 96.
 
LAT...LON 3420 8173 3444 8171 3443 8120 3414 8123
TIME...MOT...LOC 2039Z 270DEG 31KT 3429 8165 

$$

NS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 10, 1:14 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 10, 1:14 PM EDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
114 PM EDT Thu Jun 10 2021

.SYNOPSIS...
Scattered mainly afternoon and evening showers and
thunderstorms will be around the area again today with an upper
trough and surface boundary gradually shifting through the
region Friday and Saturday, leading to increased chances of
showers and thunderstorms. Some drier air will enter the region
Sunday through mid next week, reducing thunderstorm coverage.

&&

.NEAR TERM /THROUGH TONIGHT/...
No significant updates required to the forecast through
tonight. For the near term, a sufficiently moist atmosphere will
lead to scattered mainly afternoon and evening showers and
thunderstorms. Upper ridge centered to our SW, with upper trough
to our north and west. Surface ridge axis to our south, with
trough to our north and a back door boundary shifting south
through the Mid Atlantic. A wave of low pressure is progged to
form on the boundaries tonight to our NE. This is expected to
provide some wind staying up tonight for our FA. This, along
with possible lingering cloud cover, expected to preclude
significant fog formation, though patchy fog/stratus always
possible where any heavy rain previously occurred.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
An upper level trough will be northwest of The Midlands and CSRA on
Friday and then progress into the region on Saturday. A southwest
flow aloft will maintain precipitable water values around 2 inches
both days. The Northern Midlands and Catawba area will be at
greatest risk for scattered to numerous showers and thunderstorms
closer to a surface front associated with the upper level trough. A
stronger steering flow should mitigate the risk of flash flooding
with faster moving thunderstorms. Any severe weather threat should
be limited to isolated downburst winds.

A cold front pushes into the region Saturday Night into early Sunday
in response to a strong upper trough moving through New England and
the Mid Atlantic States. Precipitable water values decrease to
between 1.25 to 1.75 inches from north to south. The forcing from
the cold front and drier air aloft pushing in from the north should
lead to a greater risk of damaging winds with stronger
thunderstorms.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A cold front pushes offshore on Monday with precipitable water
values lowering to 1-1.25 inches. This will allow dewpoints to
decrease into the 60s in a northwest flow aloft. Downslope flow
should reduce POPs to a slight chance of showers and thunderstorms
Monday through Tuesday.

Model ensembles depict well below normal heights over New England
which would allow short wave upper troughs to move into The Midlands
and CSRA next week. The potential exists for a strong cold front to
push into the region Wednesday or Thursday.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
VFR outside of any scattered thunderstorms. Main concern for the TAF
sites is any convection for this afternoon and evening. Diurnal
heating and a sufficiently moist atmosphere expected to lead to
scattered showers and thunderstorms, and latest high resolution
models indicate such.  Some wind staying up tonight, along with
possible lingering cloud cover, expected to preclude significant fog
formation, though patchy localized shallow fog/stratus always
possible where any heavy rain previously occurred.

EXTENDED AVIATION OUTLOOK...Increasing chances of showers and
thunderstorms, and associated restrictions, Friday and Saturday.
Stratus possible Saturday night/Sunday morning. Slight chance of
mainly diurnal thunderstorms Sunday through Wednesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...31
SHORT TERM...
LONG TERM...
AVIATION...31
Hazardous weather outlook, Jun 10, 4:19 AM EDT, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
419 AM EDT Thu Jun 10 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-110830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
419 AM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon into this
evening. Although the potential for severe weather is low a few
thunderstorms may produce strong and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 10, 2:22 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
222 PM EDT Thu Jun 10 2021

SCZ020-026-027-101900-
Lexington SC-Newberry SC-Saluda SC-
222 PM EDT Thu Jun 10 2021

...Strong Thunderstorms Will Impact Portions of west central
Lexington...south central Newberry and Saluda Counties Until 300 PM
EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 221 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Saluda, or 19 miles northwest of
Batesburg-Leesville, moving east at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Saluda, Prosperity, Cedar Grove Fire Station, Stoney Hill, South
Shore Marina, Oswald Park, Saluda Co Sheriff's Office, Good Hope,
Fairview Fire Station, Mid-Carolina High School, Wyses Ferry,
Hollywood Elementary School, Emory, Lake Murray Shores, Scurry
Airport, Circle Fire Station, Hickory Grove, Delmar, Hollow Creek
Public Park and Riverbend Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 26 near mile marker 79.

LAT...LON 3408 8192 3409 8192 3410 8189 3413 8188
      3427 8150 3401 8140 3393 8188 3397 8189
      3406 8194
TIME...MOT...LOC 1821Z 252DEG 19KT 3405 8183
Special weather statement, Jun 10, 4:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
440 PM EDT Thu Jun 10 2021

SCZ020-021-027-028-102115-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-
440 PM EDT Thu Jun 10 2021

...Strong Thunderstorms Will Impact Portions of southwestern
Fairfield...north central Lexington...eastern Newberry and
northwestern Richland Counties Until 515 PM EDT....

At 439 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Newberry County Airport, or over Newberry,
moving east at 35 mph.

  HAZARD...gusty winds 40 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Newberry, VC Summer Nuclear Station, Prosperity, Monticello, Newberry
County Airport, Jenkinsville, Blair, Newberry College, Chapin, Little
Mountain, Pomaria, Silverstreet, Peak, Newberry County Detention
Center, US-176 and SC-34 Crossroads, White Rock, Mid-
Carolina High School, Bush River Fire Station and Enoree Ranger
District Office.

This includes Interstate 26 between mile markers 63 and 96.

LAT...LON 3420 8173 3444 8171 3443 8120 3414 8123
TIME...MOT...LOC 2039Z 270DEG 31KT 3429 8165

NS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 10:36 PM EDTSpecial Weather StatementCAENewberry39 min
Jun 10, 2:22 PM EDTSpecial Weather StatementCAESaluda38 min
Jun 10, 4:48 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Richland27 min
Jun 10, 5:17 PM EDTSpecial Weather StatementCAEFairfield28 min
Jun 10, 6:00 PM EDTSpecial Weather StatementCAELexington30 min
Jun 10, 6:29 PM EDTSpecial Weather StatementCAERichland31 min
Jun 10, 6:50 PM EDTSpecial Weather StatementCAEEdgefield25 min
Jun 10, 7:22 PM EDTSpecial Weather StatementCAESaluda23 min
Jun 10, 7:46 PM EDTSpecial Weather StatementCAELexington, Saluda29 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.